Painkillers linked to hearing loss
A new study is raising fresh concerns about the safety of three of the most common over-the-counter painkillers.
US researchers say men who regularly take aspirin, paracetamol or ibuprofen are twice as likely to suffer hearing problems as those who do not, and younger men are most at risk.
The researchers tracked the health and lifestyles of more than 26,000 male health professionals every two years for 18 years.
They asked the participants whether they regularly used aspirin, paracetamol or ibuprofen, and whether they had hearing problems.
One of the study's authors, physician and epidemiologist Dr Gary Curhan, says all three classes of drugs seem to carry an increased risk of developing hearing loss.
"There even seemed to be a stronger association with younger men than older men," he said.
For men under 50, regularly taking paracetamol increased their risk of hearing problems by 99 per cent.
Dr Curhan, from Brigham and Women's Hospital in Boston, says the drugs have lots of other actions beyond just relieving pain.
"Strong acetaminophen, or paracetamol as you call it, hasn't been studied before," he said.
"It has been associated with damage to the kidney and so I guess I was surprised of how vast the impact was."
For the purposes of the study, regular use meant taking two or more doses a week.
Dr Curhan says the study found the longer the period of use, the greater the risk of hearing loss.
"I think the take home message is that lots of people are using these medications. The reasons they are using them aren't always clear," he said.
"And they should be just careful with any types of medication that they take because they may have side effects that we don't know about yet."
Because this study relied on an analysis of data rather than a randomised trial, the researchers cannot say whether the drugs in fact caused the hearing problems.
And it is not clear whether the findings of this study in men would also apply to women.
But Dr Curhan says people should think more carefully before they take the drugs.
"Overall, you have to look at what your underlying risk is and then see how much these drugs increase that risk," he said.
"So for people that are high risk, I would be much more cautious but yes, I would say that it is fine to take these medications as long as there is a good reason for it.
"For people though that need to take them on a regular basis, they should talk with their doctor to see if there is some other way to treat the symptoms that they are using these medications for."
Post a Comment